Oklahoma, 2014

Hail in Oklahoma, May 12, 2014

May 12, 2014 · NWS SHV · 1 event in 1 county or zone

A strong cold front across Northern Texas and Southern Oklahoma during the afternoon hours of May 12th came through the region during the evening and overnight hours. strong thunderstorms developed across Southeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong cold front across Northern Texas and Southern Oklahoma during the afternoon hours of May 12th came through the region during the evening and overnight hours. Moderate to strong instability existed ahead of this boundary and with upper level support providing the necessary lift...strong thunderstorms developed across Southeast Oklahoma. These storms produced mainly non-severe hail reports across McCurtain County, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 12, 2:18 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, May 12, 2:18 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT MON MAY 12 2014

.DISCUSSION...
SIGNIFICANT HEAVY RAINFALL EVENT IS IN ITS BEGINNING STAGES ACROSS
CENTRAL AND N TX THIS AFTN PER REGIONAL MOSAIC RADAR IMAGERY.
MODELS ARE IN GOOD AGREEMENT THAT THIS EVENT WILL CONTINUE TO
UNFOLD AS THE FRONT PUSHES EWD INTO OUR REGION THIS EVENING/TONIGHT.
THE HEAVIEST RAINFALL IS EXPECTED TO FALL DURING THE OVERNIGHT
HOURS...BEFORE THE FRONT OUTRUNS THE UPPER LEVEL SUPPORT. TRAINING
OF STORMS...ESPECIALLY OVER AREAS THAT HAVE SEEN SIGNIFICANT
RAINFALL WITHIN THE LAST 7 DAYS WILL BRING THE THREAT OF FLASH
FLOODING TO MUCH OF E TX/SE OK/SW AR. IT APPEARS THAT THIS THREAT
MAY BEGIN EARLIER THAN ANTICIPATED...SO HAVE PUSHED THE START TIME
OF THE FLASH FLOOD WATCH UP TO 7 PM THIS EVENING. THE HEAVIEST
RAINFALL IS EXPECTED TO FALL DURING THE OVERNIGHT HOURS...BEFORE
THE FRONT OUTRUNS THE UPPER LEVEL SUPPORT. LIFT WILL BECOME MORE
ISENTROPIC AS WE LOSE THE SFC FORCING DURING THE DAY TUESDAY...
WHICH WILL LIKELY RESULT IN DECREASING RAIN RATES. DESPITE THIS...
A CONTINUING THREAT FOR FLASH FLOODING MAY BE SEEN DUE TO THE
OVERNIGHT RAINS...AND THE WATCH MAY NEED TO BE EXTENDED INTO
WEDNESDAY. MODELS CONTINUE TO BE IN RESPECTABLE AGREEMENT WITH
REGARD TO QPF...PAINTING A WIDESPREAD 3-5 INCHES /WITH HIGHER
ISOLD TOTALS LIKELY/ ACROSS THE WATCH AREA...TAPERING OFF
SIGNIFICANTLY TO THE SE.

RAIN IS EXPECTED TO FINALLY COME TO AN END WEDNESDAY
AFTERNOON/NIGHT...AS THE BASE OF THE UPPER TROF MOVES OVERHEAD.
UNSEASONABLY COOL TEMPERATURES ARE STILL EXPECTED TUESDAY THROUGH
THURSDAY AS NW FLOW ALOFT AND A COOL AIRMASS LINGER OVER THE
REGION. MODELS CONTINUE TO TOY WITH A BACK-DOOR COLD FRONT
DROPPING INTO OUR EXTREME N DURING FRI/SAT...WITH POSSIBLY SOME
LIGHT PRECIP OVER THE NRN HALF OF OUR REGION. BOTH THE GFS AND
EURO STALL THE FRONT TO OUR N...SO TEMPS ARE EXPECTED TO GRADUALLY
WARM THROUGH THE WEEKEND. /12/

&&

.PREV DISCUSSION... /ISSUED 1229 PM CDT MON MAY 12 2014/

AVIATION...
OBSERVED SOUNDING THIS MORNING FROM SHV SHOWED A NEARLY SATURATED
SOUNDING TO NEAR 10KFT AND STRONG LOW LEVEL WINDS IN EXCESS OF
30KTS IN THE LOWEST 5KFT. LATE MORNING/EARLY AFTERNOON HEATING AND
A WEAKLY CAPPED ENVIRONMENT HAS RESULTED IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS IN AND AROUND THE
TERMINALS THIS AFTERNOON. CURRENTLY CEILINGS RANGE FROM NEAR 3KFT
TO NEAR 6KFT BUT EXPECT BRIEF MVFR CONDITIONS WITH BOTH CEILINGS
AND VSBYS IF AND WHEN ANY CONVECTION MOVES OVER A TERMINAL
LOCATION. A STRONG PRESSURE GRADIENT WILL KEEP SSE WINDS SUSTAINED
NEAR 10-12KTS WITH HIGHER GUSTS THROUGH THE EARLY EVENING HOURS.

LATEST HRRR PROGS SHOW THIS SCATTERED ACTIVITY CONTINUING THROUGH
THE AFTERNOON WITH MORE OF A SOLID LINE OF CONVECTION MOVING
EASTWARD FROM N CENTRAL TEXAS/CENTRAL OK LATER THIS EVENING ALONG
AND AHEAD OF A STRONG COLD FRONT. HANDLED THE SCATTERED AFTERNOON
CONVECTION WITH VCTS WITH TEMPO GROUPS BUT PREVAILED TSRA DURING
THE EVENING AND OVERNIGHT HOURS ACROSS ALL BUT OUR EASTERN MOST
TERMINAL LOCATIONS BASED ON THE HRRR PROGRESSION ON THE CONVECTIVE
LINE. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  72  56  67  48 /  90  70  60  60  10
MLU  68  82  62  70  48 /  30  60  50  60  10
DEQ  59  65  52  65  40 / 100  60  60  50  10
TXK  60  66  54  64  46 / 100  70  60  60  10
ELD  66  72  55  65  43 /  70  70  50  60  10
TYR  60  64  53  67  46 / 100  60  60  30  10
GGG  62  67  54  66  45 / 100  70  60  30  10
LFK  69  73  56  69  47 /  80  70  50  40  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>072.

LA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES: LAZ001>003.

OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>151.

&&

12
Hazardous weather outlook, May 12, 10:44 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 AM CDT MON MAY 12 2014

ARZ050-051-059>061-070>072-LAZ001>003-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-131645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-
1144 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THIS AFTERNOON AND TONIGHT...AS A SLOW MOVING COLD FRONT
APPROACHES. HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING
WILL BE THE PRIMARY THREAT WITH THIS STORM SYSTEM. HOWEVER...A
FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL CANNOT BE
RULED OUT...MAINLY OVER NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HEAVY RAINFALL WILL CONTINUE THROUGH TUESDAY AND POSSIBLY INTO
WEDNESDAY. THIS WILL PUSH OVERALL STORM TOTALS AMOUNTS INTO THE THREE
TO FIVE INCH RANGE...WITH ISOLATED HIGHER AMOUNTS POSSIBLE...AND FLASH
FLOODING WILL REMAIN A THREAT UNTIL THIS SYSTEM MOVES OUT LATE
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS MAY BE NEEDED TONIGHT.

ARZ073-LAZ004>006-010>014-017>022-TXZ152-153-165>167-131645-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1144 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT. ASIDE FROM LIGHTNING...NO WIDESPREAD HAZARDOUS WEATHER
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS WILL BECOME MORE NUMEROUS BY DAYBREAK TUESDAY AS A
SLOW MOVING COLD FRONT CRAWLS EASTWARD. HEAVY RAINFALL WITH STORM
TOTALS OF TWO TO FOUR INCHES IS EXPECTED...AND FLASH FLOODING WILL
BE A THREAT UNTIL THIS SYSTEM MOVES OUT LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 12, 5:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CDT MON MAY 12 2014

TXZ108>110-124-125-136-149-130030-
CAMP-CHEROKEE-FRANKLIN-SMITH-TITUS-UPSHUR-WOOD-
636 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...SMITH...TITUS...UPSHUR...WOOD...CHEROKEE AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...BIG SANDY...BULLARD...GOLDEN...HAINESVILLE...HAWKINS...
     HOARD...JACKSONVILLE...LEESBURG...LINDALE...MINEOLA...MIXON...
     MOUNT SELMAN...MOUNT VERNON...NEWSOME...PLEASANT GROVE...
     PONTA...PURLEY...QUITMAN...REESE...ROSEWOOD...SCROGGINS...
     TROUP...TYLER...WHITEHOUSE AND WINNSBORO...

AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF
JACKSONVILLE...MOVING NORTHEAST AT 25 MPH. IN ADDITION...A SOLID
LINE OF INTENSE THUNDERSTORMS WERE SLOWLY MOVING INTO THE AFFECTED
AREA FROM THE WEST.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. EXTREMELY HEAVY RAINFALL MAY ALSO RESULT IN RISING WATER ON
ROADWAYS AND IN LOW LYING AREAS.

VII

The radar

The Western Arkansas radar (KSRX), 141 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
May 12, 6:05 PM CST
Where
McCurtain County, Eagletown
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.030, -94.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506795.